I wrote a post last year called “Little White Pills for Breakfast” that detailed parts of my health story. One of the ‘little white pills’ was Tramadol #319 – 50mg which I was on the highest prescribed dose of, as prescribed by my doctor. I was given it because it was less addicting than Vicodin, which was given to me prior during the worst bit with my back after my son was born. When it was realized that my nerve issues had more to do with Pernicious Anemia than with my back, something that took 2 expensive MRIs and countless X-Rays to prove, it came down to figuring out if my back pain was something more mental than physical. That somehow my brain re-wired itself into believing that I am in constant pain rather than actually being in constant pain and what I wanted to do with that information. I have lumbar arthritis (but not as bad as once assumed), I have some minor swollen discs and an area that is closing on my sciatic nerve (but again, not as bad) and a fatty tissue (that appears like a tiny tumor – though not a tumor) around my spinal canal (but it is not upsetting anything). So I figured, I would try and taper off with my original dose and that didn’t work out too well.
From what I’ve read online, there are a LOT of doctors that like to say this isn’t an addictive drug and that its withdrawals aren’t so bad as say… alcohol. I never had a doctor explain to me what would happen if I wasn’t taking Tramadol and originally when the back doctor asked if I had any sort of strange symptoms I said no, because I had no idea what he was talking about. It wasn’t until one day that I didn’t have my medicine that I realized for the first time what I was facing and it hurt to think I’d gotten myself addicted to a drug without really necessarily being ‘that type of person’. I’m in my 30s, I am married with two kids, in a nice house with two cars and no debt… I wasn’t the person to get wrapped up in addiction to pain medication, until I was.
Last week I went to the dentist and they wanted to remove a tooth, afterward they gave me Vicodin. I have a past with Vicodin. I wouldn’t say I was ever addicted to it, I never had any withdrawals or anything from it. I would just say that I liked it, which is kind of why my original doctor said it was not good for me to take. So instead of me taking Vicodin, I just decided to up my dose of Tramadol (bad move because I was already on the highest dose). Needless to say I ran out of those a week early, but things happen for a reason and after a few days dealing with some minor withdrawals I decided, “I can do this. I can get off this little white pill!”
I did some Yoga for my back one night and realized that helped a LOT. I suggest this for anyone with back issues! It was an amazing experience to realize it worked so well! But on Day 3 I started feeling like my chest was caving in and I couldn’t swallow. I called my doctor who prescribed a hypertension/anxiety pill (Propranolol) and for the rest of the 24 hours I was okay; then this morning my son wanted me to pick him up and I couldn’t. I was hurting so bad, my back was both on fire and filled with razor blades. And he wanted to dance with me, my sweet boy, and I was feeling as if I had the worst flu in my life. That feeling of hyperventilating came on and I took one of the anxiety pills and laid down. My family went out and had this wonderful day without me and I really wanted to get around. I wanted to share the day with them so with shaking hands I was putting on my makeup. It took a lot of concentration to do simple meaningless tasks and we laid my son down and I fell apart. In a lot of pieces.
I’m not really a depressive person. I was once, many years ago and so I know how it feels and what signs to look for in myself, but I consider myself a pretty realistic/rational person (in my own world that is). So when I started getting really depressed my husband said I should call the doctor. Between feeling both useless and disappointing to everyone, I called and we decided to try tapering off again, on a different much smaller dosage. I apologized to my doctor, this stranger I only met three times while crying on a phone. That’s pretty sad.
Things aren’t so bad now. I should be able to be off within a few weeks and that makes me happy. My husband says I shouldn’t kick myself so bad for not being able to just cut it cold turkey, it probably wasn’t very safe anyway, but I really wanted to think I was strong enough. I know that if I was single and I didn’t have a family to think of: a little boy that wanted to dance, a house that needed picking up, work that needed to be done or a husband I wanted to spend Father’s Day a little less like an insane person with, I could have done it. I could probably have slept the entire week to two weeks in and not even blinked an eye, because really it just feels like a horrible god awful flu, but being a Mom is really hard when you have to cut an addiction out, it’s really hard.
I wouldn’t even be embarrassing myself and writing this if I didn’t think there might be another Mom out there, on the #319 pill or something equivalent and thinking the same thing as I was; or a Mom that might be discussing it with her doctor for the same things I had – horrible back pain after difficult labor. Before listening to your Doctor explain that it isn’t an addictive drug, let me tell you it is. You can also find thousands of other people that will say the same thing in multiple groups online. Here is a list of symptoms that comes with withdrawal*.
- Panic attacks
- Unusual, unexplained sensations, such as tingling, burning, or “pins and needles” feelings.